Health Tip: Painkillers May Cause Stomach Problems
Suggestions for how to protect yourself while using NSAIDs such as aspirin
(HealthDay News) -- Certain painkillers called nonsteroidal anti-inflammatory drugs (NSAIDs) may cause stomach problems, especially if you need to take them consistently over long periods.
Examples of these medications include ibuprofen, aspirin and naproxen, including brand names such as Advil, Motrin and Aleve.
The American Gastroenterological Association suggests how to reduce the risk of stomach problems if you need to take NSAIDs for a chronic problem:
- Talk with your doctor before beginning an NSAID regimen, especially if you've had side effects from these medications.
- Before taking an NSAID, take note of possible side effects mentioned on the product label. Be sure to take the medication exactly as directed.
- Don't take both a prescription and over-the-counter pain-relieving medication at the same time.
- Tell your doctor about all medications and supplements that you take.
- Don't drink alcohol while taking any pain medication.
- Ask your doctor about which NSAID is best for you.
- Taking Blood Thinners With Certain Painkillers May Raise Bleeding Risk
April 14, 2014
- Health Tip: What May Trigger Tension Headaches
April 11, 2014
Learn More About Sharp
Sharp HealthCare is San Diego's health care leader with seven hospitals, two medical groups and a health plan. Learn more about our San Diego hospitals, choose a Sharp-affiliated San Diego doctor or browse our comprehensive medical services.
Copyright © 2011 HealthDay. All rights reserved.